After 51 years of restless leg syndrome, I began taking 50mg of 5-HTP (5-hydroxtyptophan), recommended by a friend. My restless leg goes away when I take the medicine. My doctor does not approve of OTC’s and naturals. I also take 3bp meds: 5 mg amlodipine, 40mg Lisinopril and 12.5mg Hydrochlorot.)

Am I doing harm to myself by taking the HTP? The restless leg was so severe that at times it would drive me to tears and walking the floor. Thank you for being here.


I’m sorry to hear that you have had so much pain with your restless leg syndrome. 5-hydroxytryptan is a natural supplement which is sometimes used for insomnia. The chemical, hydroxtyptophan, is usually present in enough amounts in our body already, so a supplement is usually not required.

5-hydroxytryptan has no documented interaction with the current medications you are taking, but it can have serious reactions with other medications. There are many FDA approved medications for restless leg syndrome which may be safer for you. Please check with your doctor before starting any new medication.

There are many reasons for restless legs, which you can find out with blood tests like ferritin levels, check a sleep study. Please follow up with your Primary Care Physician for the blood test and an assessment on your medication.

All My Best,
Speaking of Women's Health Nurse

July 10, 2012 at 10:29am